Alert archive / Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 11, NWS Morristown, TN

June 8, 2004Russell County, Virginia

NWS Morristown, TN issued this flash flood warning at Jun 8, 2004, 3:41 PM EDT for Russell County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2004, 3:41 PM EDT (19:41 UTC)
Expired
Jun 8, 2004, 5:45 PM EDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Russell County, VA

The radar

The Jackson,KY radar (KJKL), 130 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1197 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 081942
FFWMRX
VAC167-082145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
341 PM EDT TUE JUN 8 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 545 PM EDT

* AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM WITH VERY HEAVY RAIN NEAR CLEVELAND...OR 4 MILES NORTH
  OF LEBANON.  THE THUNDERSTORM PRODUCING THE FLASH FLOOD WAS NEARLY
  STATIONARY.

* LOCATIONS IN THE WARNING INCLUDE...
  CLEVELAND...LEBANON...ROSEDALE...HANSONVILLE...CASTLEWOOD...ST.
  PAUL...HONAKER...DYE

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT TWO TO 
THREE INCHES OF RAIN HAVE FALLEN OVER THE PAST HOUR. AN ADDITIONAL 
INCH TO TWO INCHES OF RAIN WILL BE POSSIBLE OVER THE NEXT HOUR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND DONT DROWN VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

LAT...LON 3677 8229 3694 8177 3714 8191 3693 8236

$$

DMG
2 follow-up statements
000 
WGUS74 KMRX 082045
FFSMRX
VAC167-082145-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
442 PM EDT TUE JUN 8 2004

...A FLASH FLOOD WARNING CONTINUES FOR RUSSELL COUNTY UNTIL 545 PM
EDT...

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
THUNDERSTORM PRODUCING VERY HEAVY RAIN IN RUSSELL COUNTY NEAR 
LEBANON. THE THUNDERSTORM PRODUCING THE FLASH FLOOD WAS NEARLY 
STATIONARY.

LOCATIONS IN THE WARNING INCLUDE...LEBANON...HANSONVILLE...
CLEVELAND...CASTLEWOOD...

NATIONAL WEATHER SERVICE DOPPLER RADAR HAS ESTIMATED THAT 3 TO 4  
INCHES OF RAIN HAVE FALLEN OVER THE PAST 3 HOURS. AN ADDITIONAL 1 TO 
2 INCHES OF RAIN ARE POSSIBLE OVER THE NEXT 1 HOUR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. TURN AROUND DONT DROWN VEHICLES CAUGHT IN RISING WATER 
SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

LAT...LON 3676 8202 3694 8196 3705 8228 3679 8236

$$

GH
000 
WGUS74 KMRX 082154
FFSMRX
VAC167-082215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
548 PM EDT TUE JUN 8 2004

...THE FLASH FLOOD WARNING FOR RUSSELL COUNTY HAS BEEN ALLOWED TO
EXPIRE...

AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
RAINFALL HAS DIMINISHED ACROSS THE WARNED AREA...THEREFORE THE FLASH 
FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

LIGHT RAIN WILL CONTINUE FOR ANOTHER 1 TO 2 HOURS...BUT ADDITIONAL 
ACCUMULATION WILL BE LESS THAN ONE QUARTER OF AN INCH.  

SOME MINOR FLOODING WILL CONTINUE...BUT THE THREAT OF SERIOUS 
FLOODING HAS ENDED.  DO NOT DRIVE WHERE WATER COVERS THE ROAD. TURN 
AROUND...DONT DROWN.  NEVER TRY TO CROSS A FLOODED AREA ON FOOT.

STAY TUNED TO NOAA WEATHER RADIO...OR OTHER LOCAL MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3694 8231 3672 8235 3698 8178 3712 8192

$$

GH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 3:23 PM EDT, 18 minutes earlier.

Area forecast discussion, Jun 8, 3:23 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT TUE JUN  8 2004

.SHORT TERM...(TONIGHT AND WEDNESDAY)...THE UPPER LEVEL LOW THAT WAS
CENTERED JUST TO THE SOUTH OF MURPHY NC THIS MORNING HAS MOVED
LITTLE TODAY AND IS EXPECTED TO MOVE ONLY SLOWLY TO THE SE
OVERNIGHT.  AS A RESULT...WE WILL LIKELY SEE SCATTERED SHOWERS AND
THUNDERSTORMS CONTINUE INTO THE OVERNIGHT HOURS...MAINLY ACROSS THE
MOUNTAINOUS LOCATIONS. THE BEST LIFT ASSOCIATED WITH THIS SYSTEM
WILL REMAIN ALONG THE MOUNTAIN RIDGES THROUGH THE SHORT TERM.  FOR
TOMORROW...CONCERN IS FOR WHERE TO PAINT POPS. THE ETA MODEL APPEARS
TO BE THE MODEL OF CHOICE AFTER CONSULTATION WITH SURROUNDING
OFFICES.  HOWEVER...THE ETA MODEL IS DRYING THE FA OUT QUITE A BIT
AND HAVE DECIDED TO GO WITH CHANCE POPS DUE TO THE CONTINUED LIFT IN
THE REGION AND POSSIBILITY OF AFTERNOON CONVECTION. WITH LITTLE
UPPER-LEVEL WINDS...WILL NEED TO MONITOR SOME LOCATIONS THAT MAY
HAVE SMALL SCALE FLOODING CONCERNS OVER THE NORTHERN SECTIONS OF THE
CWA. DO NOT ANTICIPATE A LARGE FLOOD THREAT...THOUGH IF ONE OF THESE
STORMS DOES MANAGE TO SIT OVER ONE LOCATION...AS THEY HAVE DONE
TODAY....WE COULD EXPERIENCE LOCALIZED PROBLEMS.

TEMPERATURES FOR THE NEXT 24 HOURS WERE TRENDED TOWARD MAV
GUIDANCE...BASED ON PERSISTENCE...WITH LITTLE CHANGE EXPECTED
THROUGH TOMORROW. PATCHY FOG WILL ALSO BE A CONCERN IN THE NORMALLY
FOG PRONE AREAS. MAX TEMPS TOMORROW LOOK TO FALL RIGHT IN LINE WITH
MAV GUIDANCE ONCE AGAIN AS RUNS FROM MET AND FWC ALL ARE WARMING UP
THE ENTIRE CWA WAY TO MUCH CONSIDERING THE AMOUNT OF CLOUDS EXPECTED
TO LINGER TOMORROW.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)...UPPER LEVEL LOW
STILL APPARENT OVER NC/SC WEDNESDAY NIGHT AND THURSDAY WITH MORE
SHORTWAVES MOVING EAST ACROSS THE FORECAST AREA. GFS MODEL SHOWS A
MUCH STRONGER SHORTWAVE MOVING THROUGH WEDNESDAY NIGHT AND EARLY
THURSDAY. PREFER THE ETA WHICH IS MUCH WEAKER MOVING A SHORTWAVE
THROUGH THURSDAY. A WEAK FRONT WILL MOVE SOUTH INTO THE OHIO VALLEY
WITH THE EASTERN EDGE NEAR SW VA COUNTIES BY EARLY FRIDAY AND LINGER
THEIR MOST OF THE WEEKEND. THIS SHOULD AID IN CONVECTIVE DEVELOPMENT
AND CLOUD COVER. TEMPERATURES WILL BE A LITTLE COOLER DURING THE DAY
DUE TO CLOUDS AND A SLIGHTLY BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS. HAVE KEPT RAIN CHANCES AT 30 TO 50 PERCENT THROUGH
SUNDAY WITH HIGHEST CHANCES NORTHEAST NEAR THE FRONTAL
BOUNDARY.

.EXTENDED TERM...(SUNDAY NIGHT THROUGH TUESDAY)...PERIOD STARTS OFF
WITH A WARM FRONT PROGGED JUST TO THE NORTH OF THE VIRGINIA BORDER.
THIS FRONT SHOULD PROVIDE FOR A FOCUS FOR AFTERNOON CONVECTIVE
ACTIVITY WITH THE WARM HUMID AIRMASS IN PLACE. THIS FAR OUT
THOUGH...MOS POPS TEND TO BE A LITTLE TOO HIGH AND HAVE CUT THOSE
BACK TO GO 40 POPS UP NORTH FOR MONDAY AND 30S DOWN IN THE SOUTH.
BY TUESDAY MORNING...HPC AND THE MODELS ADVERTISE AN APPROACHING
COLD FRONT SWINGING THROUGH THE FORECAST AREA. WILL ACCEPT THE
ONCOMING FRONT BUT WILL GO SLIGHTLY SLOWER THAN THE HPC DEPICTION
AND MOVE THE FRONT THROUGH THE REGION TUESDAY AFTERNOON BY 18Z. AT
THIS TIME WILL ONLY INCREASE POPS TO 40 AREA WIDE AND THEN TAPER
THEM DOWN BY WEDNESDAY MORNING FROM WEST TO EAST. BY WEDNESDAY
AFTERNOON MOST OF THE AREA WILL BECOMING CLEAR AND A LITTLE COOLER
AND DRIER.

THANKS TO SURROUNDING OFFICES FOR THE CHAT THIS MORNING.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             68  85  69  84 /  20  30  20  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  67  83  69  81 /  20  30  20  40
OAK RIDGE, TN                       67  82  68  81 /  20  30  20  40
TRI CITIES AIRPORT, TN              63  82  63  78 /  30  30  20  40
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

KG/DMG/TD
Hazardous weather outlook, Jun 8, 5:08 AM EDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
508 AM EDT TUE JUN 8 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-091000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
508 AM EDT (408 AM CDT) TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

Nearby

Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.